Illinois, 2001

Flooding in Illinois, December 16 to 29, 2001

December 16 to 29, 2001 · NWS PAH · 2 events in 2 counties and zones

45 feet at Plumfield on December 19. Flood stage there is 20 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Big Muddy River crested at 25.45 feet at Plumfield on December 19. Flood stage there is 20 feet. At Murphysboro, the crest of 28.69 feet occurred on December 21. Flood stage there is 16 feet. The flooding was mostly minor bottomland flooding. Some lowlands in the vicinity of houses on Bridge Street in Murphysboro were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:34 AM CST, 8 hours 26 minutes earlier.

Area forecast discussion, Dec 16, 2:34 AM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CST SUN DEC 16 2001

THE ONSET OF A POTENTIAL HEAVY RAIN EVENT FOR THE LWR OH/MID MISS
VALLEY HAS BEGUN. BIGGEST CHALLENGE WILL BE LOCATION...DURATION...
AND AMOUNT OF PRECIP. CURRENT PACKAGE IN PRETTY GOOD SHAPE. WILL
ONLY MAKE A FEW CHANGES.

AT EARLY MORNING STEADY LIGHT TO MODERATE RAINS WERE FALLING
PRIMARILY TO THE NORTH AND WEST OF THE OHIO RIVER. SO FAR RADAR
ESTIMATES A BAND OF 1.5 TO 2 INCHES OVER THE SE CORNER OF RIPLEY
COUNTY MISSOURI AND MUCH OF BUTLER COUNTY MISSOURI. OVER THE REST OF
SOUTHEAST MISSOURI ESTIMATES WERE FROM A HALF INCH TO ONE INCH.

THE INGREDIENTS FOR A HEAVY RAINFALL EVENT ARE BEGINNING TO COME
TOGETHER. 00Z MODEL RUNS VERY SIMILAR AT THE ONSET BUT SLOWLY
DIVERGE WITH TIME. WITH EAST COAST RIDGE CONTINUING TO HOLD
FAST...FAVOR ETA SOLUTION WHICH IS THE SLOWEST TO CLEAR THE
APPROACHING SYSTEM. AS A SURFACE LOW DEVELOPS OVER SOUTHERN TEXAS
THIS MORNING IN RESPONSE TO AN UPPER LOW MOVING ACROSS THE SOUTHERN
PLAINS...A WARM FRONT WILL DEVELOP EASTWARD FROM THE SURFACE LOW. BY
MIDDAY SUNDAY THE LOW WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST.
THE ASSOCIATED WARM FRONT IS FORECAST TO MOVE NORTHWARD AND COME TO
REST IN A NE-SW ORIENTATION ACROSS THE MIDDLE OF OUR CWA. WITH THE
TRACK OF SAID SFC LOW FORECAST TO BISECT OUR CWA SUNDAY NIGHT INTO
MONDAY...THE WARM FRONT WILL REMAIN NEARLY STATIONARY. THIS COMBINED
WITH PRECIPITABLE WATER VALUES OF >1.75...SUSTAINED LOW LEVEL JET OF
50 TO 60 KNOTS...RIGHT ENTRANCE REGION OF UPPER JET...DEEPENING
SURFACE LOW...AND GREAT UPPER SUPPORT WILL PRODUCE COPIOUS AMOUNTS
OF RAINFALL FOR OUR CWA. THE GOOD NEWS IS THAT THE HEAVIEST AMOUNTS
SHOULD REMAIN TO THE NORTH AND WEST OF THE OHIO RIVER...WHICH
ALTHOUGH NOT DRY IN THE LITERAL SENSE...HAVE BEEN THE DRIEST OF OUR
COUNTIES. STORM TOTALS IN THE 3 TO 5 INCH RANGE ARE POSSIBLE TO THE
NORTH AND WEST OF A LINE FROM PRINCETON INDIANA TO NEW MADRID
MISSOURI WHILE SOUTH AND EAST OF THAT LINE 1 TO 3 INCH AMOUNTS ARE
POSSIBLE. THE BULK OF THIS PRECIP SHOULD FALL STARTING THIS EVENING
THROUGH THE OVERNIGHT HOURS WHEN DYNAMICS WILL BE STRONGEST.
OBVIOUSLY THE TRACK OF THE SFC LOW AND POSITION OF THE WARM FRONT
WILL MAKE ALL OF THE DIFFERENCE. ALTHOUGH THE SOUTHEAST HALF OF OUR
CWA DOESNT SEEM AS VULNERABLE FOR FLOODING AS PREVIOUS RUNS
INDICATED...WILL MAKE NO CHANGE OR ADJUSTMENTS TO FFA ATTM.

WILL MAKE NO CHANGES TO THE EXTENDED AT THIS TIME.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY SUNDAY
       AND SUNDAY NIGHT.

JAP

In the hours before

Special weather statement, Dec 16, 5:00 AM CST, 6 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SUN DEC 16 2001

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE REGION TODAY AND
TONIGHT.

DISCUSSION...
LOW PRESSURE OVER SOUTHERN TEXAS THIS MORNING WILL TRACK NORTHEAST...
MOVING INTO THE MIDDLE MISSISSIPPI VALLEY TONIGHT.  WIDESPREAD
RAIN CAN BE EXPECTED THROUGHOUT THE DAY TODAY...AND AS THIS STORM
SYSTEM MOVES CLOSER TO OUR REGION...THE POTENTIAL FOR HEAVY
RAIN WILL INCREASE.  RAINFALL TOTALS OF 3 TO 5 INCHES ARE POSSIBLE
ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA BY MONDAY MORNING.  RAINFALL TOTALS OF 1 TO 3 INCHES ARE
POSSIBLE ACROSS KENTUCKY...WHERE THE GROUND IS ALREADY SATURATED
FROM HEAVY RAINS THE PAST COUPLE OF WEEKS.  ALTHOUGH WHERE THE
HEAVIEST RAIN WILL FALL IS DEPENDENT ON THE EXACT PATH THE LOW WILL
TAKE...WITH ABUNDANT MOISTURE AVAILABLE AND THE SLOW MOVEMENT OF THIS
STORM SYSTEM...THERE IS GOOD POTENTIAL FOR FLOODING.  THUNDERSTORMS
ARE ALSO POSSIBLE TONIGHT ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY...BUT NO SEVERE STORMS ARE EXPECTED.  THIS SYSTEM SHOULD
MOVE NORTHEAST OF OUR AREA ON MONDAY...BRINGING AN END TO THE RAIN.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE QUAD STATE REGION
FOR POTENTIAL FLOODING...ESPECIALLY LATE THIS AFTERNOON AND
OVERNIGHT.  SPOTTERS SHOULD REMAIN UP TO DATE WITH THE LATEST
FORECAST INFORMATION AND REPORT ANY AREAS OF FLOODING TO LOCAL LAW
ENFORCEMENT AGENCIES.

RSU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jackson

When
December 16, 11:00 AM CST to December 29, 3:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flood, Franklin

When
December 17, 9:00 AM CST to December 25, 2:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273618, 5273617.